Many people overdosing on acetaminophen - WDAM.COM - TV 7 - News, Weather and Sports

Health

Many people overdosing on acetaminophen

  • Inside WDAM.comMore>>

  • Kids overdosing on adult meds

    Keeping adult meds away from kids

    More than 150 children are rushed to emergency rooms every day due to accidental exposure to medications and even overdoses. America Now's Leeza Gibbons shares tips on how to keep them out of reach.
    More >>
    More than 150 children are rushed to emergency rooms every day due to accidental exposure to medications and even overdoses. America Now's Leeza Gibbons met with Safe Kids Worldwide to find out how to keep dangerous meds away from your kids.
    More >>
  • Avoid an insulin overdose

    Avoid an insulin overdose

    An alarming trend shows that more people are accidentally overdosing on insulin. Here's what you need to know.More >>
    An alarming trend shows that more people are accidentally overdosing on insulin. Here's what you need to know.More >>

Many Americans are overdosing on the most common over-the-counter pain reliever. Acetaminophen, the active ingredient in Tylenol, is the leading cause of acute liver failure.

A new study shows many adults are taking too much, and it's leading to big health problems.

The most widely-used painkiller could be killing your liver. "The liver is one of the main organs that cleanses our body of anything that we eat or ingest," says Gary Phillips, Phillips Pharmacy.

Acetaminophen is converted in the liver to a toxic metabolite and that metabolite attaches to the cells in the liver.

"When it becomes an overdose, the liver is not able to get rid of the Tylenol that is on board, so that is where you start having liver failure," says Phillips.

Researchers at Northwestern University found that 25% of the patients interviewed were at risk of overdosing on an acetaminophen medication by exceeding the recommended dose of 4,000 milligrams in a 24-hour period.

"Because it is over the counter and there is this thought that since you can get it without a prescription, so we think that any dose that you take is a safe dose and that is not the case," says Phillips. 

In most cases, patients get too much of the drug when they combine acetaminophen based prescription medications with over-the-counter drugs like Tylenol.

"People need to know how much they are taking, the additive amount, they need to know how much they are taking that is prescription and how much they are taking over the counter," says Phillips.

He says people need to be more responsible with their medications, because it could save their life. Acetaminophen overdoses send an estimated 56,000 people to the emergency room every year.

Copyright 2012 America Now. All rights reserved.